Do all parkinsons drugs cause gambling?


#1
Hi

I thought I posted this but can't find it - if it shows up twice apologies.

Do all parkinsons drugs cause gambling or is it just the dopamine agonists?

I had a conversation with someone where they told me they had changed their medication from requip to azilect - which as far as I can see isn't a dopamine agonist. Then in a separate conversation they told me how hard it is for them not to gamble (they lost thousands previously) and how the first question they are always asked at appointments is whether they are still gambling or not. When I said they must be still on dopamine agonists if they still want to gamble they said that all parkinsons drugs cause the same problem with gambling - is this true?

I don't think the person is being honest with me about their medication because of how they are acting.

Does azilect cause gambling as well?

Amy

#2
Hi Amy,

Not all Parkinson's drugs cause gambling and dopamine agonists do not always cause gambling. The dopamine agonists, like other drugs, can affect people differently and some pwps taking da's do not suffer from any side effects.

I was on Mirapexin, for roughly 6 years. The main side effect I had was swollen ankles and I put on weight. I did not have any gambling tendencies. I would occasionally have a go on the lottery, when I remembered! There are other types of behaviour which can be caused by dopamine agonists.

I now take Sinemet Plus, Sinemet cr, Entacapone, Seligiline and Amantadine and none of these drugs have caused gambling, but they might affect others differently. Sorry, I don't know about Azilect. I hope this has been a help to you.

#3
Thank you for your reply. I do understand that da's do not cause the gambling etc. side effects in everyone, and I think maybe I did not word my question properly. The person I'm talking about did have problems whilst on da's, including gambling, change of personality etc, but he told me he has now stopped taking da's, and is only on azilect - but he also told me he still wants to gamble - and he said that all parkinsons drugs can cause this problem if you are effected this way. My understanding was that only da's can cause this problem, not azilect for example, and I'm trying to work out whether he's lying to me abut his medication, which I think he is, and I would be grateful to hear from anyone who has experience of taking azilect, or anyone who has had problems on da's and then moved onto azilect - whether this had the same effect on them as the da's.

I'm glad to hear you got on so well with the da's and wish that everyone had your experience whilst one them.

Thanks again.

Amy

#4
Hi Amy,
I've been taking Azilect for 18 months now and no gambling problems. However, I understand that the same drug can effect people differently- perhaps a word with the neuro might help?

#5
much to my surprise it seems that azilect can cause gambling problems (azilect is rasagiline):
Impulse Control/Compulsive Behaviors

There have been reports of patients experiencing intense urges to gamble, increased sexual urges, other intense urges, and the inability to control these urges while taking one or more of the medications that increase central dopaminergic tone and that are generally used for the treatment of Parkinson's disease (including Azilect). Although it is not proven that the medications caused these events, these urges were reported to have stopped in some cases when the dose was reduced or the medication was stopped. Prescribers should ask patients about the development of new or increased gambling urges, sexual urges, or other urges while being treated with rasagiline.

http://www.drugs.com/pro/azilect.html

#6
.
Hi again, Amy.

Virtually every Parkinson's drug nowadays contains a warning that in a very few cases there may be a possibility of changes in sexual behaviour or gambling urges. However such warnings do not necessarily mean that the manufacturer is actually aware of such changes ever having occurred as a result of the patient taking that specific drug. The warning is given "just in case" by the drug company to cover its own backside, following the large number of lawsuits now being brought by dopamine agonist patients who have suffered from a range of compulsions, predominantly hypersexuality and gambling.

The latest research figures (Feb 2011) show that 1 in 4 dopamine agonist patients suffer from obsessive/compulsive disorders "to some extent". This could be anything from mild changes in behaviour to life-destroying catastrophes. The figure increases to 1 in 3 for young-onset patients (under 50 at dx) and 1 in 2 where high doses are being used.

As you know I have been involved in quite a number of DA/OCD cases since coming off DAs myself in 2007, and in that time I have only come across ONE case of a patient continuing to suffer from OCDs after removing his DAs. In that case the person had been switched to a mixture of three non-DA drugs, one of which was Azilect. I myself have been on Sinemet and Entacapone (combined in Stalevo), Madopar and Azilect for 4 years, with no OCD problems arising.

So to summarise, I'd say that your man's claim is possible, but very, very unlikely. More likely he somehow has access to a DA supply. These can be bought on the open market, where they are sometimes actually sold as libido enhancers.

Good luck!
.

#7
what ray said is accurate, but i would add the following paragraph regarding azilect

Post-marketing Experience

The following adverse events not described in sections 4 and 5 have been identified during the post-marketing/post-approval use of Azilect. Because these adverse events are reported voluntarily from a population of uncertain size, it is not possible to reliably estimate their frequency nor to establish unequivocally a causal relationship to drug exposure: Increased libido including hypersexuality, impulse control symptoms, pathological gambling


this may or may not be a*** covering. I agree it is unlikely that azilect is the culprit. i have recently had the experience of a short increase in ocd-behaviour while coming off ropinerole. perhaps its not always a straightforward relationship between taking the drug and experiencing the effects.

#8
am saying to one and all main drugd to cause this is requip am a man with no wife no home it gets to you and i took money form enywhere i could sex chat lineand got into 8ooo pound of debt with in 25 weeks this may not happen to you but if you start to feel some thing wonrg tell someone something i did not do and there is help there i wish all of you a happy xmas and all the best for2012